Log in
AF Association
15,787 members18,789 posts

Amiodarone and shingles vaccination

I had the flu vaccination and shingles vaccination 2 weeks ago just before coming to America to see some of my children. I had an ablation at the beginning of September which led to a chest infection. A week ago I started feeling a bit below par. Have some spots on my forehead and in my hair and stabbing pains from one ear into my scalp which is very sore and sensitive. I have had chicken pox and shingles in the past and this feels similar to both but not quite as severe. If I was at home I would see my gp. On the nhs website it says. 1 in 10000 chance of this reaction but do you think amiodarone has increased this and would I be infectious? Sorry for the length of my explanation!

17 Replies
oldestnewest

If you have recurrent shingles, you are potentially infectious to anyone who is not immune to chickenpox. So yes you can theoretically catch chicken pox from someone with shingles but it must be unusual in the USA and the UK.

Most children and adults in the USA and UK will normally be immune to developing chicken pox either because of having had chicken pox as a young child or having been vaccinated.

That is my understanding of the situation but I am not a doctor.

Reply

Thanks. It would be easier if I was at home and could op to see my gp. I am self diagnosing but seems such a coincidence after having the vaccination. I am due to fly home Sunday night.

Reply

I wonder if your immunity is a little low at the moment because of the Amiodarone and the recent ablation.

I think shingles would usually recur in the same place as before.

Reply

Chicken pox type spots are on my forehead and side of my face and scalp. Shingles shooting pain is from one ear up into scalp. My previous bout of shingles was around my middle. I am managing with paracetamol and have started vitamin D to boost my immune system. Hopefully it won’t last long. Make up is helping 😅

Reply

This sounds complicated. Do you think oral antivirals are indicated in this situation?

Reply

I have no idea. If not gone by time I am home I will see gp. It is not really bad but quite uncomfortable. Due to have my post ablation follow up with EP in November so will mention it then too. I believe GP has to report any side effects. Thanks for your help.

Reply

Don't mind my asking.

Why are you on Amiodarone and how long and what dose you on.

I am sure you are aware of the very toxicity of this drug and the side affects.

1 like
Reply

I was put on amiodarone after failed cardioversions to improve chances of success with an ablation. The EP said he did not like the side effects and would only keep me on it for six months I am now waiting, following a successful ablation, for my follow up with him and understand he will take me off it then. I had the flu and shingles vaccinations at the same time that I was having tests at the GP for any side effects from the drug!

Reply

I came out of OHS Jan 2016 with Afib and put on amiodarone. No body told me anything about this drug and it side effects/effects. Cariologist took me off in May 2016, 4/5 months on it. Now have levothyroxine because my thyroid was under active, caused by amiodarone.

Also now have prostrate cancer, which may not be anything to do with amiodarone . But this drug is supposed to be drug of last resort and very toxic, lots of iodine.

Personally don't know that it helps anything.

I was I think fortunate that I had what I think they call a mini maze done at OHS and although I came out with Afib and came off amiodarone as I said I had a cardiversion in Nov 2016 which worked and thank God is still working though I accept that I could still revert back into Afib.

That is my story.

Hope this helps and best of luck.

Reply

Thanks Norm. Sorry to hear about your problems. My GP has run a load of tests for me and hopefully they will all come back clear. My EP was very insistent that I should not stay on it for longer than six months. Fingers crossed.

Reply

Usually the only people who pick up chickenpox from someone with shingles are those who for any reason are immunosuppressed ( frail elderly, people on chemo for example).

Many children have chicken pox more than once esp. if first dose mild.

I too was encouraged to have shingles vaccs even though I have had shingles. Was not sure of the logic of that. The mode of transmission and reinfection seems somewhat diverse!

Reply

Should you be flying if you could potentially infect people?

Reply

I am going to get it checked out. I think as mild and with very few spots none of which are wet I am probably ok but want to make sure before flying.

Reply

How many days after the first spot appeared are you flying? Most airlines will want you to wait at least 6 or 7 days before being able to fly and many require a GPs letter to do so.

1 like
Reply

Ten days ago. Will will get it checked out today to make sure it is ok.

1 like
Reply

If you can take valtrex it can lessen the severity of the shingles. Would be wise to see a physician in the states and possibly get a prescription for meds if it does not interact with what you are already taking. Maybe your families physician. Often times after vaccine you may still get shingles but they are less severe case

Reply

I got permission to fly home as it was over ten days and now all the (very few) spots have gone although I have still been left with shooting pains in my head. Having seen my GP since my return it seems it was a side effect from the vaccination and appears to have been part shingles,part chicken pox. Very mild and I was prescribed codeine, paracetamol and ibuprofen. I said I was not supposed to take ibuprofen but she said short term it would be ok. I have now found it is only the ibuprofen which eases the pains. Typical! Hopefully it will all be gone very soon. I think I was very unlucky as it seems it is a one in ten thousand chance. I suspect my immune system was low due to post ablation chest infection and heavy dose of antibiotics. Thanks for all the advice.

1 like
Reply

You may also like...